My mother is 62 (soon to be 63) who was diagnosed with pre-b Acute Lymphoblastic Leukemia ph-negative in April of 2011. The doctors put her on the Hyper-CVAD/MTX Ara-C protocol which put her into remission after the first round. She went through 7 rounds which she tolerated pretty well, only major problem was a c.diff infection that refused to go away but was manageable with antibiotics which she is still taking. Of course there are supposed to be 8 rounds done with Hyper-CVAD but because my mother's platelets did not recover very quickly after round 7 the doctor decided to cancel round number 8 and proceed to maintenance chemo which will start sometime soon. We really haven't talked to the doctor directly because of the holidays but were told what was planned through his nurse.
This doctor said he didn't want to totally wipe out her bone marrow since he has done it before to other people. I understand that concern but at the same time I'm very worried about skipping the last round. Has anyone heard of people only have 7 rounds or possibly less and still doing ok?
Thank you for your repsonse.
sorry I didn't respond earlier. I hope you mom is ok. I am not on the site as much as I use to be. But that isnt a bad thing. I have just reached my 5 year mark. I had hyper cvad . I didn't get the full 7 rounds because I had minor problems during, which delayed the administering of all of it. So far I'm good. I hope that your mom has the same results. Oh by the way I am 54 so almost same age as mom.
Thank you for your reply! Congratulations on your five year mark! I also hope for same results. Right now she is on her second month of POMP maintenance which isn't exactly easy for her. In fact she said that she had an easier time during HYPER-CVAD than on POMP. The biggest problem is the 6mp causing her stomach pain. It has gotten better since the doctors lowered her dosage since it was dropping her platelets too much.
Were you on POMP maintenance? If so what were some of the toughest parts of POMP for you? My mother also has a lot of fatigue and weakness which I have read from others is pretty common.
Thank you again for your time,
I don't think I was on pomp. I will ck it out again when I can. But it is slow going with some setbacks along the way but in the end its all good. The hardest thing for me was the weakness. I still havent fully recovered but I am getting stronger it just takes time.
Anything else I can do just let me know . wishing you the best
Thank you Maureen for your reply. I'm sorry I haven't replied but I am truly thankful for sharing your experiences. You mention weakness being a major side effect and my mother can certainly relate to that. She wants to do do so much but when she does a little bit it just wipes her out and has to lay down to "recharge her batteries" (as I like to call it.)
I did notice from some of your previous posts that you have not gone through POMP and I noticed some other people haven't either though I'm pretty sure most of the medicines are similar. My mother takes daily 6mp, weekly methotrexate, and monthly steroids and Vincristine. Her dosages of 6mp and methotrexate have been reduced since it dropped her platelets too much. So far her counts are looking good even though she doesn't always feel so good. Her stomach gives her the most problems with a lot of gas pain with on and off nausea. Though her stomach has never been right ever since induction chemo last year when she first caught the stupid c.diff infection that has refused to go away completely.
Thank you again for your encouraging support. I hope you are feeling well and wish you the best.
Yep, that's POMP, Matthew. Prednisone, Oncovin (vincristine), Methotrexate, Purinethol (6MP). Prednisone will boost your energy, but the crash is horrible. And the rest of it makes you very weak. I am just at my 5 yr mark and slowly crawling out of the hole. It is a long process, but it can be done!
Thank you John for your reply! I've read some of your CaringBridge blog and found it encouraging to know that this fight can be won, even though it is not easy. I was curious if you had "intensification" chemo of HYPER-CVAD. I know Elizabethsad went through it recently. My mother's first doctor wanted her to go through it, she would have had another part A and B of Hyper-CVAD six or seven months after the start of POMP. However, my Mother has a new doctor now and he doesn't want her to do the intensification because he was concerned about the toxicity of more high dose chemo. I suppose it is because of her older age and from the fact she had breast cancer treatments many years ago that he is concerned of giving her too much chemo.
It is good to hear from other people who have gone through this treatment. I'm very happy to hear that you are at your five year mark! I hope you continue to feel better! Thank you again!